Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 333, NWS North Platte, NE

July 20, 2005Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2005, 7:20 PM MDT for Cherry County, Nebraska. It was in force for 55 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2005, 7:20 PM MDT (01:20 UTC)
Expired
Jul 20, 2005, 8:15 PM MDT
In force
55 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

The radar

The North Platte radar (KLNX), 101 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:44 PM MDTTSTM WND GST 79Valentine, NE
Jul 20, 7:52 PM MDTHAIL 1.757 Nw Valentine, NEWINDOWS BROKEN FROM HAIL AND 5 INCH TREE LIMBS DOWN FROM STRONG WINDS
Jul 20, 8:00 PM MDTTSTM WND DMGValentine, NEEMERGENCY MANAGEMENT REPORTED NUMEROUS LARGE TREES UPROOTED IN VALENTINE. IN ADDITION TO UPROOTED TREES...PORTIONS A ROOF WERE TORN OFF A LARGE CHURCH AND A PORTION OF THE ROOF WAS TORN OFF OF THE COURTHOUSE. AS OF 2 AM CDT...MOST OF THE TOWN REMAINS WITHOUT P
Jul 20, 8:00 PM MDTTSTM WND GST 601 N Valentine, NE4 INCH TREE LIMBS DOWN.
Jul 20, 8:00 PM MDTHAIL 11 N Valentine, NE
Jul 20, 8:10 PM MDTHAIL 1Valentine, NENOT VERY MUCH HAIL, MORE STRONG WINDS. ALSO CEDAR TREES UPROOTED AND 4 IN BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 5:20 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
3650 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 210120
SVRLBF
NEC031-210215-
/O.NEW.KLBF.SV.W.0333.050721T0120Z-050721T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
820 PM CDT WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 915 PM CDT(815 PM MDT)

* AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES NORTH OF KILGORE...OR ABOUT NEAR ST. FRANCIS...AND MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHEAST OF CROOKSTON BY 840 PM CDT
  VALENTINE BY 900 PM CDT
  9 MILES SOUTHWEST OF SPARKS BY 915 PM CDT

LAT...LON 4297 10130 4276 10140 4249 10020 4298 10022

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 210137
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
836 PM CDT WED JUL 20 2005

NEC031-210215-
/O.CON.KLBF.SV.W.0333.000000T0000Z-050721T0215Z/
CHERRY NE-
836 PM CDT WED JUL 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT(815 PM
MDT) FOR NORTHEASTERN CHERRY COUNTY...

AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 5 MILES NORTH OF CROOKSTON...OR ABOUT 13 MILES NORTHWEST OF 
VALENTINE...MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  VALENTINE BY 850 PM CDT
  6 MILES NORTHWEST OF WOOD LAKE BY 915 PM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. 
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY DEVELOP. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING(1100 PM MDT WEDNESDAY EVENING) FOR NORTH CENTRAL
NEBRASKA.

LAT...LON 4297 10130 4276 10140 4249 10020 4298 10022

$$

KAR
000 
WWUS53 KLBF 210200
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
900 PM CDT WED JUL 20 2005

NEC031-210215-
/O.CON.KLBF.SV.W.0333.000000T0000Z-050721T0215Z/
CHERRY NE-
900 PM CDT WED JUL 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT(815 PM
MDT) FOR NORTHEASTERN CHERRY COUNTY...

AT 857 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING BASEBALL SIZE HAIL...AND DESTRUCTIVE HURRICANE FORCE WINDS
IN EXCESS OF 80 MPH. SIREN ACTIVATION IS SUGGESTED.  THIS STORM WAS
LOCATED NEAR VALENTINE...MOVING SOUTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF WOOD LAKE BY 915 PM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING(1100 PM MDT WEDNESDAY EVENING) FOR NORTH CENTRAL
NEBRASKA.

LAT...LON 4298 10106 4280 10095 4249 10020 4298 10022

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 12:20 PM MDT, 7 hours earlier.

Area forecast discussion, Jul 20, 12:20 PM MDT, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
120 PM CDT WED JUL 20 2005

.DISCUSSION...
TEMPERATURE FCST IS ON BECOMING A LITTLE CLEARER AS HEAT LOW
CENTERED OVER KLBF AT 18Z IS THE FOCUS FOR VERY WARM WEATHER.
HIGHEST TEMPS ARE LOCATED ACROSS THE SW QUADRANT OF THE LOW WITH
READING AOA 100F.

THRU SUNDAY THE GFS/NAM MIGRATE THIS LOW NORTH AND SOUTH DAILY.

TEMPS...
THURSDAY/FRIDAY...HEAT LOW REMAINS NEARLY STNRY ON THURS MIGRATING
SLIGHTLY SOUTH AT NIGHT. ON FRIDAY THE LOW IS LOCATED OVER WRN KS
WITH MOST IF NOT ALL OF THE FCST AREA IN THE COOLER BUT STILL HUMID
N SIDE. THIS LOW FILLS AND REDEVELOPS ACROSS WRN SD SATURDAY AM AND
TRACKS SLOWLY E INTO CNTL SD DURING THE AFTN. THE NAM SUGGEST 100+F
TEMPS ACROSS MUCH OF THE FCST AREA.

SUNDAY...THE NAM/GFS ARE IN VERY GOOD AGREEMENT WITH THE POSITION OF
THE H5 RIDGE. BOTH MODELS SUGGEST SFC HEAT LOW WILL BE LOCATED OVER
OR CLOSE TO SWRN NEB. FCST THEN IS FOR 100+F TEMPS NEAR AND S OF THIS
LOW.

MONDAY...HEAT LOW DROPS SOUTH. UA FORCING AND MOISTURE APPEAR
SUFFICIENT OF SOME CHC OF TSTMS WHICH WILL BEGIN TO COOL THINGS OFF.

TUESDAY THROUGH WEDNESDAY...TEMPS CONTINUE DOWNWARD SLIDE AS HEIGHTS
LOWER. UPPER LEVEL PATTERN GOES THROUGH A MAJOR TRANSITION WITH DEEP
UA TROF FORMING OVER THE GREAT LAKES. MOISTURE FIELDS CONTINUE TO
SUGGEST TSTM ACTIVITY. FCST AREA IS IN THE BAROCLINIC ROUGH AT THIS
POINT.

PCPN...WILL CONTINUE SLIGHT CHC POP TONIGHT THROUGH FRIDAY NIGHT.
ACTIVITY TONIGHT AND THURSDAY WILL FOCUS MOSTLY NE OF THE SFC LOW
IN THE DEEPER MOISTURE. SOME DRYLINE ACTIVITY IS POSSIBLE EACH DAY
ALSO. SATURDAY LOOKS CAPPED.

&&

LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Jul 20, 6:06 PM MDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
706 PM CDT WED JUL 20 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-210606-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
706 PM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTH CENTRAL NEBRASKA
UNTIL MIDNIGHT CDT (11 PM MDT)...

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE EAST OFF THE HIGHER TERRAIN BRINGING ISOLATED
THUNDERSTORM ACTIVITY TO THE EASTERN PANHANDLE AND SOUTHWEST NEBRASKA
THIS EVENING. THESE STORMS WILL BE HIGH BASED WITH MORE WIND...AND
POTENTIAL FOR LIGHTNING THAN RAINFALL. FURTHER NORTH INTO THE NORTH
CENTRAL...AN UPPER LEVEL DISTURBANCE WILL DROP SOUTHEAST WITH
SCATTERED THUNDERSTORM DEVELOP POSSIBLE INTO THE OVERNIGHT HOURS. A
FEW THUNDERSTORMS NORTH OF GORDON TO AINSWORTH MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE EXTREME HEAT WILL CONTINUE TO IMPACT SOUTHWEST NEBRASKA
INTO CENTRAL NEBRASKA THROUGH THE WEEKEND AND INTO MONDAY. A HEAT LOW
WILL REMAIN POSITIONED OVER THE SOUTHWEST WITH TEMPERATURES INTO THE
TRIPLE DIGITS. THE HEAT WILL RESULT IN THE GRASSLAND FIRE DANGER
INDEX INTO THE HIGH AND VERY HIGH CATEGORIES ACROSS THE WEST.

THE THREAT FOR SEVERE THUNDERSTORMS WILL EXIST ON THURSDAY IN AREAS
EAST OF A LINE FROM VALENTINE AND BROWNLEE IN CHERRY COUNTY...TO
BROKEN BOW IN CUSTER COUNTY. WARM MID LEVEL TEMPERATURES WILL
EFFICIENTLY INHIBIT THUNDERSTORM DEVELOPMENT UNTIL AFTER 3 PM CDT.
THEN RAPID STORM DEVELOPMENT IS LIKELY. THUNDERSTORMS WILL AGAIN BE
POSSIBLE THURSDAY NIGHT...THEN A LESS CHANCE UNTIL LATE MONDAY WITH
ANOTHER FRONTAL SYSTEM MOVES INTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MAINLY FOR AREAS NORTH OF GORDON
TO AINSWORTH THIS EVENING.

KAR

In the hours before

Special weather statement, Jul 20, 5:19 PM MDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
619 PM CDT WED JUL 20 2005

NEZ005-006-008-009-094-210500-
BROWN NE-EASTERN CHERRY NE-KEYA PAHA NE-ROCK NE-WESTERN CHERRY NE-
INCLUDING THE CITIES OF...AINSWORTH...BASSETT...
SPRINGVIEW AND VALENTINE
619 PM CDT WED JUL 20 2005

...SEVERE THUNDERSTORM WATCH NUMBER 652 VALID UNTIL MIDNIGHT CDT (11
PM MDT) FOR PORTIONS OF NORTH CENTRAL NEBRASKA...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA...HAS ISSUED A SEVERE
THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT CDT (11 PM MDT). THE
COUNTIES INCLUDED IN THE WATCHARE...BROWN...CHERRY...KEYA PAHA... AND
ROCK.

PERSONS IN THE WATCH AREA SHOULD CONTINUE TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST FORECASTS...WARNINGS...
AND STATEMENTS.

KAR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:23 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan67 min
Jul 20, 8:12 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha53 min
Jul 20, 8:38 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock32 min
Jul 20, 8:57 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock56 min
Jul 20, 9:29 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt70 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.